Discussions that mention atarax

Allergies board


There are hives & then there is large urticaria. Hives tend to be small & red.
Urtaria is like large out of shape welts that spead in minutes to different
parts. They itch bad & I suddenly got them & went to hospital w/ shots &
then used medrol-pak. They left & then 2 wks later returned. I spread every-
thing out on counter I injested that day before attack. Reard all labels to
see common ingredient. I had been tested & it came back zip! I found that it
was an additive. Most don't test for that. Red dye 40 was in everything +
the Benadryl I had taken + tubed biscuit doe! I had BBQ sc & red jello the
day I went to hospital. One day I got my meds ready & ate more jello. In 2 hrs I was beaking out bad. Best med I was put on was Atarax (Generic). It
is cheap & works fast. It is the same ingredient in Zyrtec. Zyrtec is very low
dose but a time release that can wear off in 6 hrs. In some cases, Zantac
coats stomache but stops absorbtion of Zyrtec. Use what works 4 U but
look into labels & what daily common thing U eat. Mine totally stopped after
I figured it out. U can also have additives or meds accumulate a few days
before the big break-out. Need to play Scherlock!
It took me 4 years of going from dr. to dr. and taking what seemed like a ton of benadryl, zyrtec, and allegra to alleviate the worst uticaria the doctors say they ever saw, welts the size of my hand and bigger, I met a allergy specialist that I took my daughter too for testing, the day she had her tests I happened to be covered with huge welts going down my arms, back and stomach, I said to him can you tell me what is causing this, and he proceeded to ask me some questions and told me to stop taking any meds I was taking to get rid of the hives, I told him I would go crazy if I didn't take anything, so he gave me a prescription for atarax to take for that week, but not to take it on friday and to come back and see him on sat. morning and wow, 4 days no hives, first time in 4 years. I went to see him on sat. morning and found out that I was allergic to red dye and to saccharin, nutrasweet. Since then I rarely ever take a pill maybe once a week if I forget to read a label. Last nite my mom sent me some ribs that she had made, and never gave it any thought ate them and an hour later I was covered in welts, I took an atarax and they were gone in about 30 mins. I checked with my mom about the sauce she used and sure enough there was red dye in it. It was also in the benadryl and allegra I was taking, in my toothpaste, and makeup and in my thyroid and blood pressure meds. I had to cut the cake at a wedding a few weekends ago which had red roses on it, oh my....I had to leave I started swelling up like a balloon, between the dye in the frosting and the vodka and cranberry drink I had, I ended up in the E.R. I just have to pay more attention, eating out is very hard you just have to ask. I eat alot of salads when we go out...good luck to all who suffer from this but ATARAX is awesome !! shira
I can also attest to the effectiveness of Atarax for hives. I have chronic hives off and on. Usually, they will last 2-3 months at a time, then disappear like they came. Atarax is the only thing that helps to stop them. These are the tiny red itchy bumps, not the welts. Have no clue what causes them, but I do know that stress will bring them on really fast.

As I understand it, Zyrtec is the same medicine as Atarax, only it does not make you sleepy as Atarax can do, and it is not generic yet so it costs more. Atarax is very reasonably priced in the generic form. The Atarax supposedly metabolizes into the same active ingredient that Zyrtec is made up of, therefore they are the "same". That's what I read, but - Zyrtec never worked for me like Atarax does. That doesn't make a lot of sense, but that has been my experience.

One other thing, for my hives, sometimes - sometimes I can swab the area gently with a plain Stridex pad and it will relieve it somewhat. Other times, maybe after I've scratched the area, the Stridex will make it burn and sting and itch worse.